Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Personal Perspective: My Body and My Mind

Summer 2005

Little did I know when I tested positive in 1987 that such a cruel fate awaited me. I probably would have made a deal with the devil if I could live into the new millennium with my wife and children some eighteen years after my diagnosis and still be relatively healthy. Over the last nine years, when I look in the mirror, I think I did just that.

Lipodystrophy is a cruel reminder of living with HIV and the medications that I've taken for most of the past seventeen years. I only expected to be on medication for a short time, since most of the people I ran with were dying of AIDS, drug overdoses, suicide, or toxicity from AZT.

Oh yeah, I had a real good shot at a decent life. I started taking AZT in 1988, Videx in the early '90s, and then a combination of two nucleosides (if memory serves me). Life was going along pretty damn good despite my diagnosis. I was married to a wonderful, supportive woman, had two healthy, beautiful children, had a good job, and was in relatively good health. All that changed in 1996 when I started a new cocktail that included Invirase from a new class of drugs called protease inhibitors (PIs), that would make AIDS a chronic illness. But at what price?

Advertisement
Six to eight months after starting this new cocktail, I felt the first of what would be many changes in my body. My nipples started to hurt -- and not in a pleasant way. I had breast enlargement, buffalo hump, and wasting in my face, arms, legs, and butt. My neck felt as though it belonged on a man much heavier than me. I weighed about 187, but I looked like I weighed at least 220. The glands on both sides of my face were always swollen. It was like having a balloon full of gelatin wrapped around my neck. If I leaned to the right, my neck took the lead and hung away from my body. And if I leaned to the left, the same thing happened on that side. When I walked fast or jogged slowly, the fat around my neck would swing in the opposite direction from the rest of my body. When my movement took my body up, my neck and chin lagged behind, and when my body came down, my neck and chin would still be on the rise and then come crashing into the bottom and sides of my face. I was not a happy camper. I felt like a cross between Humpty Dumpty and Mel Brooks' Young Frankenstein! Yikes! I didn't understand that all of these things were related. Lipo was a new phenomenon, so the whole package was pretty startling to me. What would I do?

The first thing I did, in 1997, was to switch from Invirase to the non-nuke Viramune. I developed a rash and had to switch that regimen. It was 1998 now and Sustiva had come out, but again I had a bad reaction. I felt like a zombie from lack of sleep, and when I did sleep, I felt like I was possessed by the devil with crazy, crazy dreams. I stuck it out, even though the side effects never went away. But my body started yet another metamorphosis, for better and for worse. To my surprise, my chin and neck shrank back to normal (pre-Invirase) size and my buffalo hump shrank (but didn't disappear). Unfortunately, the lipoatrophy in my face and limbs only got worse. This may have been because I lost about thirty pounds without trying to, although no cause was diagnosed. I certainly wasn't on any diet. Quite the contrary. This was a time when people with the virus were encouraged to eat as much as possible and anything we could. Weight loss and weight gain seemed to have a direct effect on my body changes. The less I weighed, the better I felt my upper body looked, and the more I weighed, the more severe the body changes seemed. So I was much happier on the nukes and nonnukes -- even with the bad side effects -- than I was on the protease inhibitors, which made me gain weight.

In 2001, I went to a new doctor and tried a structured treatment interruption for about eight months. I felt a lot better, but my numbers weren't working in my favor, so I started yet another regimen. This one included the protease inhibitor Kaletra. My chin and neck started to balloon again.

I dealt with the body changes the best I could. It was difficult at times, especially when someone would ask a question like whether I had been in an automobile accident. Or whether I was taking steroids. I developed a standard response to these inquiring minds. I would tell people that I was lifting weights with my head. That usually quieted them down -- although I had one guy ask me if I could show him how it was done. People don't mean to be hurtful, but these comments can really mess with your mind.

Anyone who thinks that these body changes aren't physically painful has probably never had lipo or doesn't have a severe case. Just imagine carrying a ten-pound weight around your neck 24/7, 365. It puts an unbelievable amount of strain on your back and neck to the point that discomfort becomes pain. My back now has a permanent arch from hauling around this extra weight all these years.

About two years ago, I started acupuncture to help deal with some of these problems. I was pleasantly surprised with the results. A sense of well-being engulfed my whole body. We worked on the lipo without much success, but my acupuncturist was instrumental in getting rid of my buffalo hump. I was getting my treatment one day when she pointed out a little discolored mole on my shoulder. She encouraged me to have a dermatologist look at it. The dermatologist biopsied the mole, then told me it was a malignant melanoma that I would need to have removed by a plastic surgeon. He gave me some documents to give to the surgeon. He also wrote a letter asking the surgeon to remove my buffalo hump, remove the fat under my chin, and fill in my cheeks Wow! Was this guy aggressive or what?

The surgeon told me I couldn't do it all in one shot, so he asked which one was the most troubling. I didn't have to think twice. Get this hump off my back, pretty please. I had the melanoma and buffalo hump removed together. I asked about payment for the hump, and the plastic surgeon told me that my insurance company (private insurance) covered it since I'm resistant to the nukes (all except Viread) and have a very bad reaction to the nonnukes. Therefore I have to stay on a PI regimen -- I'm now on Reyataz, Norvir, and Viread -- even though the lipodystrophy inhibits my mobility, causing insomnia and neck and back pain, which only gets worse with continued PI therapy. So something good came out of what I thought would be a nasty experience.

I'm now in the process of getting my chin done and am waiting for approval from my insurance company. It may be a struggle because I have a new carrier. The message here is that sometimes the most unlikely sources in life can become our allies. Between my acupuncturist, my doctor, the dermatologist, and the plastic surgeon, everything and everyone came together for a wonderful outcome. I sleep much better these days and have less pain in my back and neck. I hope to have the neck surgery this summer.

So don't isolate yourself and don't give up. Get out there. See different healers and doctors. You can't know when an opportunity will present itself. Be well and stay healthy.

James Laub lives on Staten Island, New York, is an outreach worker for Project Hospitality, and advocates strongly for access to complementary therapies for all HIV-positive people.




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by AIDS Community Research Initiative of America. It is a part of the publication ACRIA Update. Visit ACRIA's website to find out more about their activities, publications and services.
 
See Also
Fat Accumulation

Tools
 

Advertisement